A case report of eosinophilic colitis associated with exemestane use is presented.
Approximately after three months of exemestane therapy for breast cancer risk reduction, a 60-year-old female with estrogen receptor positive, right breast ductal carcinoma in situ (DCIS) presented to the emergency room with severe abdominal pain, nausea, vomiting, and diarrhea. Imaging studies revealed severe colitis of the transverse colon. No other medications were started except for exemestane that would have contributed to the patient's symptoms. Outpatient workup included stool cultures, laboratory studies, and esophagogastroduodenoscopy and colonoscopy with biopsies. Results of the studies were significant for eosinophilic colitis and moderate to borderline severe colitis with increased eosinophilia. The patient was subsequently started on corticosteroids and discontinued exemestane. Her symptoms resolved in two weeks. Approximately two months later, the patient was started on tamoxifen for breast cancer prevention, which she tolerated well.
Exemestane was deemed the probable cause of the acute episode of eosinophilic colitis in this case. One other prior case with aromatase inhibitor-induced eosinophilic colitis has been reported with letrozole, however this is the first case report of eosinophilic colitis associated with exemestane.